MAUDE Adverse Event Report: STRYKER GMBH LATERAL ASSEMBLY, RADIAL STEM IMPLANT, SIZE 4; PROSTHESIS, ELBOW, SEMI-CONSTRAINED, CEMENTED

STRYKER GMBH LATERAL ASSEMBLY, RADIAL STEM IMPLANT, SIZE 4; PROSTHESIS, ELBOW, SEMI-CONSTRAINED, CEMENTED
Catalog Number 3100003
Health Effect - Clinical Code Pain (1994)
Date of Event 11/29/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Due to the ongoing litigation, no additional information is available at this time. if additional information is received it will be reported on a supplemental report.Device not available.
 
Event or Problem Description
It was reported by the attorney, through the filing of a legal claim, that the claimant had a left stryker lateral radial head and stem elbow implant system implanted on (b)(6) 2017.It is further alleged that following her replacement surgery, patient presented back to surgeon with complaints of increasing pain and decreased function of her elbow.After imaging showed loosening of the components, surgeon recommended patient undergo a revision surgery, which took place on (b)(6) 2017.During the revision surgery, surgeon described the locking mechanism as loose and the radial head "uncoupled from the stem.".
 
Event or Problem Description
It was reported by the attorney, through the filing of a legal claim, that the claimant had a left stryker lateral radial head and stem elbow implant system implanted on (b)(6)2017.It is further alleged that following her replacement surgery, patient presented back to surgeon with complaints of increasing pain and decreased function of her elbow.After imaging showed loosening of the components, surgeon recommended patient undergo a revision surgery, which took place on (b)(6) 2017.During the revision surgery, surgeon described the locking mechanism as loose and the radial head "uncoupled from the stem.".
 
Additional Manufacturer Narrative
The reported event could not be confirmed, since the device was not returned for evaluation and no other evidence was provided.More detailed information about the complaint event such as the x-rays of the patient pre- and post- operatively, as well as the patient information and the affected device must be available in order to determine the exact root cause of the complaint event.However, based on the complaint history review , some potential root causes are, but are not limited to: the application of inappropriate loads on the device, which could have resulted in the two parts getting uncoupled.Indeed, the ifu clearly states: "warnings (see the patient counseling information section also) strenuous loading, excessive mobility, and articular instability all may lead to accelerated wear and eventual failure by loosening, fracture, or dislocation of the device.Patients should be made aware of the increased potential for device failure if excessive demands are made upon it." the detachment of the head of the rhead from the stem (for further checks for example) and the re-use of it in the same procedure.The head of the rhead is not supposed to be taking out of the stem and in again, as is clearly said in the operative technique guide: "1.The head of the rhead lateral implant is a one-time use item.Once the head is detached from the stem, it cannot be reused.The head and stem of the rhead lateral implant shall not be implanted if the locking mechanism is possibly damaged; this includes repeat attaching and detaching.The head of the rhead lateral implant is locked onto the neck of the stem using the attachment instrument.Prior to assembly confirm that the locking mechanism is free of contaminants." a possible mis-placement of the implant could have caused the loss of fixation of the two parts.However, only x-rays can confirm this possibility.In this regard, it is said in the ifu: " adverse events.Potential adverse events reported with joint prostheses include pain, loosening, fracture, dislocation, or infection.There have been some reports of patients with metal sensitivity reactions following joint replacement.Implantation of materials such as cobalt chrome and/or titanium may result in foreign body reaction adjacent to the implant site.Injury to the surrounding nerves, blood vessels, tendons, or soft tissues can occur as a consequence of implanting this device." a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
LATERAL ASSEMBLY, RADIAL STEM IMPLANT, SIZE 4
Common Device Name
PROSTHESIS, ELBOW, SEMI-CONSTRAINED, CEMENTED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8680921
Report Number0008031020-2019-00539
Device Sequence Number2115147
Product Code JDB
UDI-Device Identifier00886385022703
UDI-Public00886385022703
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K070236
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2020
Device Catalogue Number3100003
Device Lot Number24981101
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/16/2019
Supplement Date Received by Manufacturer07/11/2019
Initial Report FDA Received Date06/07/2019
Supplement Report FDA Received Date08/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;